Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 3, NWS Nashville, TN

February 16, 2023Giles County, Lawrence County, Maury County, Tennessee

NWS Nashville, TN issued this tornado warning at Feb 16, 2023, 3:42 PM CST for Giles County, Lawrence County, Maury County, Tennessee. It was in force for 33 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2023, 3:42 PM CST (21:42 UTC)
Expired
Feb 16, 2023, 4:15 PM CST
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Giles County, TN, Lawrence County, TN, Maury County, TN

The radar

The Northeast Alabama radar (KHTX), 120 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 3:45 PM CSTTSTM WND DMG7 W Lawrenceburg, TNDAMAGE TO HOMES AND TREES DOWN NEAR NORTH BRADLEY RD AND MT LEBANON RD. POSSIBLE TORNADO.
Feb 16, 3:45 PM CSTTSTM WND DMG7 W Lawrenceburg, TNDAMAGE TO HOMES AND TREES DOWN NEAR NORTH BRADLEY RD AND MT LEBANON RD. POSSIBLE TORNADO.
Feb 16, 3:54 PM CSTTSTM WND DMGEthridge, TNDAMAGE TO BUILDINGS AND TREES DOWN IN AND AROUND ETHRIDGE. POSSIBLE TORNADO.
Feb 16, 3:54 PM CSTTSTM WND DMGEthridge, TNDAMAGE TO BUILDINGS AND TREES DOWN IN AND AROUND ETHRIDGE. POSSIBLE TORNADO.
Feb 16, 3:57 PM CSTTORNADO1 Ne Ethridge, TNAN EF0 TORNADO TOUCHED DOWN IN ETHRIDGE NORTH OF BREWER ROAD AND MOVED NORTHEAST, BLOWING THE STOREFRONT OFF A BUILDING ON HIGHWAY 43. CONTINUING NORTHEAST, THE TORNADO SNAPPED AND UPROOTED NUMEROUS TREES ALONG RUSHING ROAD AND CAUSED MINOR DAMAGE TO A FEW HOM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 12:00 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

861 
WFUS54 KOHX 162142
TOROHX
TNC055-099-119-162215-
/O.NEW.KOHX.TO.W.0003.230216T2142Z-230216T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
342 PM CST Thu Feb 16 2023

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Northern Lawrence County in Middle Tennessee...
  South central Maury County in Middle Tennessee...
  Northwestern Giles County in Middle Tennessee...

* Until 415 PM CST.
    
* At 342 PM CST, a severe thunderstorm capable of producing a 
  tornado was located 5 miles west of Lawrenceburg, moving northeast 
  at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northern Lawrence, south central Maury and northwestern Giles
  Counties, including the following locations... Ethridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3518 8748 3529 8755 3551 8715 3531 8698
TIME...MOT...LOC 2142Z 244DEG 37KT 3527 8743 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Shamburger
2 follow-up statements
865 
WWUS54 KOHX 162151
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
351 PM CST Thu Feb 16 2023

TNC055-099-119-162215-
/O.CON.KOHX.TO.W.0003.000000T0000Z-230216T2215Z/
Lawrence TN-Maury TN-Giles TN-
351 PM CST Thu Feb 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CST FOR
NORTHEASTERN LAWRENCE...SOUTH CENTRAL MAURY AND NORTHWESTERN GILES
COUNTIES...
    
At 350 PM CST, a confirmed tornado was located 3 miles southwest of 
Ethridge , moving northeast at 40 mph.

HAZARD...Damaging tornado.

SOURCE...Emergency management confirmed tornado. At 348 pm reported 
         houses damaged on North Bradley Road and Mt Leabon Road 
         with this storm.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
North Lawrenceburg and Ethridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3532 8744 3551 8715 3531 8698 3523 8737
TIME...MOT...LOC 2150Z 244DEG 36KT 3531 8733 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Shamburger
507 
WWUS54 KOHX 162205
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
405 PM CST Thu Feb 16 2023

TNC055-099-119-162215-
/O.CON.KOHX.TO.W.0003.000000T0000Z-230216T2215Z/
Lawrence TN-Maury TN-Giles TN-
405 PM CST Thu Feb 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CST FOR
NORTHEASTERN LAWRENCE...SOUTH CENTRAL MAURY AND NORTHWESTERN GILES
COUNTIES...
    
At 404 PM CST, a confirmed tornado was located 7 miles southeast of
Summertown, or 12 miles northeast of Lawrenceburg, moving northeast
at 40 mph.

HAZARD...Damaging tornado.

SOURCE...Emergency management confirmed tornado. At 402 PM...damage 
         was reported in Ethridge from this storm.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Lawrence, south central Maury and northwestern Giles
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3538 8730 3551 8715 3537 8703 3532 8723
TIME...MOT...LOC 2204Z 239DEG 35KT 3539 8719 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

Shamburger

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Feb 16, 2:58 PM CST, 44 minutes earlier.

Area forecast discussion, Feb 16, 2:58 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
258 PM CST Thu Feb 16 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Friday Night)
Issued at 257 PM CST Thu Feb 16 2023

Continuing to monitoring a line of showers and thunderstorms
moving across locations generally around and west of I-65
Corridor currently. A tornado watch continues for entire mid state
region through 7 PM CST tonight. Although no convective warnings
currently in effect, severe weather threat is certainly not over
with strong to damaging winds, large hail, possibility of isolated
tornadoes, and brief heavy downpours resulting in potential of
localized flooding continues through early evening hours. Still
looks like bulk of showers and thunderstorms will push east of
Cumberland Plateau Region during early overnight hours tonight.
CONSShort continues to initialize best and continues to depict
most realistic weather pattern evolution through remainder of
tonight. As for temperatures, lows will fall into the 30s tonight.

After all these showers and thunderstorms, dry conditions will
prevail Friday into Friday night. Seasonally cool highs are
expected on Friday with lows bottoming out in 20s Friday night.

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 257 PM CST Thu Feb 16 2023

Dry and cooler conditions will continue to prevail through
upcoming weekend. Difference in timing of global models continue,
but all in all, and unsettled weather pattern looks to be in
store for mid state region from Washingtons Birthday through much
of next work week with isolated to scattered showers and
thunderstorms possible. Temperatures will continue to be quite
seasonably mild.

&&

.AVIATION...
(18Z TAFS)
Issued at 1212 PM CST Thu Feb 16 2023

CKV/BNA/MQY/CSV...Significant variability in terminal
forecasts thru at least 17/01Z per convective line progression
W to E across mid state region. Thus expect numerous admendments
to terminal forecasts per multiple fluctuations in sustained wind
speeds/gusts, vsbys, shwrs &/or tstms, and ceiling heights. On
whole, generally VFR ceilings outside of shwrs/tstms. MVFR to IFR
ceilings during convection at or in vcnty of terminals thru at
least 17/01Z. Sustained sfc winds will slowly veer from initially
S/SW to N thru 17/18Z especially after sfc frontal passage across
entire mid state region after 17/06Z. Generally sustained wind
speeds around 15kts with gusts to around 30kts possible at times.
MVFR ceilings expected to continue 17/01Z-17/18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      35  39  24  49 /  90  10   0   0
Clarksville    32  38  23  50 /  30  10   0   0
Crossville     33  36  20  50 / 100  10   0   0
Columbia       34  40  21  50 /  90  10   0   0
Cookeville     35  37  22  50 / 100  10   0   0
Jamestown      33  36  21  49 / 100  10   0   0
Lawrenceburg   35  41  22  51 / 100  10   0   0
Murfreesboro   36  40  21  50 / 100  10   0   0
Waverly        33  38  22  48 /  50  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JB Wright
LONG TERM....JB Wright
AVIATION.....JB Wright
Hazardous weather outlook, Feb 16, 12:52 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1252 PM CST Thu Feb 16 2023

TNZ005>011-023>034-056>066-075-077>080-093>095-171000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1252 PM CST Thu Feb 16 2023

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...This afternoon and tonight.

Strong to severe storms will be possible through early evening
hours tonight. Strong to damaging wind gusts will be the primary
threat, but isolated tornadoes, large hail, as well as heavy rain
leading to flooding will also be possible. The threat of severe
weather will come to an end with the passing of a cold front this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. Please relay any information
about observed severe weather to the NWS while following all
local and state guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH(Measured)
Structural Damage
Trees or Power Lines Down

12/JB Wright

In the hours before

Local storm report, Feb 16, 1:36 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
136 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HEAVY RAIN       6 WNW DOVER             36.51N 87.95W
02/16/2023  M3.28 INCH       STEWART            TN   MESONET

            MESONET STATION STHT1 DOVER STILLY HOLLOW.

&&

SHAMBURGER
Local storm report, Feb 16, 2:08 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
208 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             5 S WAVERLY             36.02N 87.77W
02/16/2023  E1.00 INCH       HUMPHREYS          TN   LAW ENFORCEMENT

            FACEBOOK PHOTO SHOWED QUARTER SIZE HAIL
            SOUTH OF WAVERLY.

&&

SHAMBURGER
Local storm report, Feb 16, 2:15 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             3 SE MCEWEN             36.07N 87.61W
02/16/2023  E1.50 INCH       HUMPHREYS          TN   EMERGENCY MNGR

            PING PONG BALL SIZE HAIL REPORTED ON
            HURRICANE CREEK ROAD.

&&

SHAMBURGER
Local storm report, Feb 16, 2:19 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             6 S WAVERLY             36.00N 87.77W
02/16/2023  E1.50 INCH       HUMPHREYS          TN   PUBLIC

            TWITTER PHOTO SHOWED PING PONG BALL SIZE
            HAIL NEAR HURRICANE MILLS.

&&

SHAMBURGER
Local storm report, Feb 16, 2:20 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     FLASH FLOOD      4 NNE DOVER             36.53N 87.82W
02/16/2023                   STEWART            TN   EMERGENCY MNGR

            DAYCARE EVACUATED AT 119 ROBERTSON HILL ROAD
            DUE TO FLOODING APPROACHING BUILDING.

1216 PM     FLASH FLOOD      6 SW DOVER              36.41N 87.92W
02/16/2023                   STEWART            TN   EMERGENCY MNGR

            UPPER STANDING ROCK ROAD CLOSED DUE TO
            FLOODING.

1226 PM     HEAVY RAIN       6 WNW DOVER             36.51N 87.95W
02/16/2023  M3.28 INCH       STEWART            TN   MESONET

            MESONET STATION STHT1 DOVER STILLY HOLLOW.

0140 PM     HAIL             6 S WAVERLY             36.00N 87.77W
02/16/2023  E1.50 INCH       HUMPHREYS          TN   PUBLIC

            TWITTER PHOTO SHOWED PING PONG BALL SIZE
            HAIL NEAR HURRICANE MILLS.

0140 PM     HAIL             5 S WAVERLY             36.02N 87.77W
02/16/2023  E1.00 INCH       HUMPHREYS          TN   LAW ENFORCEMENT

            FACEBOOK PHOTO SHOWED QUARTER SIZE HAIL
            SOUTH OF WAVERLY.

0153 PM     HAIL             3 SE MCEWEN             36.07N 87.61W
02/16/2023  E1.50 INCH       HUMPHREYS          TN   EMERGENCY MNGR

            PING PONG BALL SIZE HAIL REPORTED ON
            HURRICANE CREEK ROAD.

&&

SHAMBURGER
Local storm report, Feb 16, 3:32 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CST THU FEB 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     LIGHTNING        HERMITAGE               36.20N 86.62W
02/16/2023                   DAVIDSON           TN   EMERGENCY MNGR

            HOUSE STRUCK BY LIGHTNING AND ON FIRE IN
            HERMITAGE. FIRE DEPT RESPONDING.

&&

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 11:28 PM CSTSpecial Weather StatementOHXTrousdale32 min
Feb 15, 11:35 PM CSTSpecial Weather StatementOHXWilliamson25 min
Feb 15, 11:57 PM CSTSpecial Weather StatementOHXWilson33 min
Feb 16, 12:07 AM CSTSpecial Weather StatementOHXStewart38 min
Feb 16, 12:45 AM CSTSpecial Weather StatementOHXWilliamson30 min
Feb 16, 12:49 AM CSTAreal Flood AdvisoryOHXHickman, Humphreys, Perry116 min
Feb 16, 6:01 AM CSTAreal Flood AdvisoryOHXHouston, Humphreys, Montgomery, Robertson, Stewart4 hr
Feb 16, 9:58 AM CSTAreal Flood AdvisoryOHXMontgomery, Stewart2 hr
Feb 16, 11:54 AM CSTFlash Flood WarningOHXHouston, Montgomery, Stewart4 hr
Feb 16, 1:19 PM CSTTornado WarningOHXHumphreys41 min
Feb 16, 1:50 PM CSTTornado WarningOHXDickson, Humphreys25 min
Feb 16, 2:59 PM CSTSevere Thunderstorm WarningOHXDavidson18 min
Feb 16, 3:27 PM CSTAreal Flood AdvisoryOHXDavidson, Rutherford, Sumner, Williamson, Wilson2 hr
Feb 16, 3:36 PM CSTAreal Flood AdvisoryOHXBedford, Lewis, Marshall, Maury, Rutherford, Williamson114 min
Feb 16, 3:39 PM CSTAreal Flood AdvisoryOHXGiles, Lawrence, Marshall, Maury3 hr
Feb 16, 4:35 PM CSTTornado WarningOHXBedford, Marshall12 min
Feb 16, 4:56 PM CSTSevere Thunderstorm WarningOHXBedford, Giles, Marshall34 min
Feb 16, 5:00 PM CSTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson30 min
Feb 16, 5:01 PM CSTSevere Thunderstorm WarningOHXGiles, Lawrence44 min
Feb 16, 5:18 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford27 min
Feb 16, 5:28 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Smith, Wilson11 min
Feb 16, 5:54 PM CSTSevere Thunderstorm WarningOHXDeKalb, Van Buren, Warren, White23 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.